Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 3, NWS St. Louis, MO

March 4, 2024Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 4, 2024, 6:06 PM CST for Knox County, Lewis County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2024, 6:06 PM CST (00:06 UTC)
Expired
Mar 4, 2024, 6:20 PM CST
In force
14 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Knox County, MO, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 191 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

292 
WUUS53 KLSX 050006
SVRLSX
MOC103-111-050045-
/O.NEW.KLSX.SV.W.0003.240305T0006Z-240305T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
606 PM CST Mon Mar 4 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Knox County in northeastern Missouri...
  Northwestern Lewis County in northeastern Missouri...

* Until 645 PM CST.

* At 605 PM CST, a severe thunderstorm was located over Knox City,
  moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Knox City and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4030 9195 4026 9195 4026 9181 4025 9180
      4011 9202 4018 9216 4030 9207
TIME...MOT...LOC 0005Z 218DEG 20KT 4017 9205 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Pfahler
1 follow-up statement
708 
WWUS53 KLSX 050020
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
620 PM CST Mon Mar 4 2024

MOC103-111-050029-
/O.CAN.KLSX.SV.W.0003.000000T0000Z-240305T0045Z/
Knox MO-Lewis MO-
620 PM CST Mon Mar 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX AND
NORTHWESTERN LEWIS COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has 
weakened. Therefore, the warning has been cancelled.

&&

LAT...LON 4030 9195 4026 9195 4026 9181 4025 9180
      4011 9202 4018 9216 4030 9207
TIME...MOT...LOC 0018Z 218DEG 20KT 4023 9199 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 5:43 PM CST, 23 minutes earlier. Its key messages:

  • -A few strong to severe thunderstorms are possible this evening and early overnight as a cold front moves southeast into the area. -After a couple days of record highs, cooler temperatures are expected starting on Tuesday. -The next chance for rain and a few thunderstorms will be Thursday through Saturday
Area forecast discussion, Mar 4, 5:43 PM CST, 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
543 PM CST Mon Mar 4 2024

.KEY MESSAGES...

-A few strong to severe thunderstorms are possible this evening and
early overnight as a cold front moves southeast into the area.

-After a couple days of record highs, cooler temperatures are
expected starting on Tuesday.

-The next chance for rain and a few thunderstorms will be Thursday
through Saturday

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 311 PM CST Mon Mar 4 2024

Latest surface analysis is showing a cold front extending from a
surface low over central Kansas northeastward through northern Missouri
and southeastern Iowa into northern Illinois.  The latest runs of the
RAP/NAM is showing this front moving east into central and northeast
Missouri/west central Illinois by late this afternoon and early this
evening.  Latest SPC mesoanalysis is showing MLCAPES around 1500 J/kg
with little CIN and deep layer shear of 35-40 knots.  The latest run of
the HRRR is showing scattered thunderstorms with some high dBz cores
developing as early as 23Z which develops into a line and pushes
southeast before becoming disorganized after 06Z.  Regional soundings
are initially uncapped, but become quickly capped after sunset and the
best deep layer shear is behind the front which suggests that storms
will remain elevated and that large hail will be the main threat in any
strong to severe storms followed by damaging winds.  The showers and
scattered storms will continue to move southeast and before moving out
of the CWA on Tuesday morning.

Tuesday night looks dry behind the front as cooler and drier air moves
in behind the front.  While temperatures tomorrow and tomorrow night
will still be 10 degrees above normal, they will be notable cooler than
today.

Britt

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 311 PM CST Mon Mar 4 2024

Wednesday still looks dry as a low amplitude ridge/surface high moves
through the Midwest.  Then a series a troughs will move across the
Missouri and Illinois Thursday through Saturday bringing several
chances of rain and a few thunderstorms during this period.  Model
guidance is showing good agreement that most of the area should see at
least 0.50" of rainfall during this time period with >50% chance of any
given location seeing 1.00".  Sunday and Monday are expected to be dry
as the main trough moves off to the east.

Temperatures Wednesday through Friday will be about 10 degrees above
normal as 850mb temperatures will be around 5C.  Temperatures by the
weekend will fall closer to normal behind a cold front.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 531 PM CST Mon Mar 4 2024

Scattered showers and thunderstorms have developed in central
and northeast Missouri along a southeastward pushing cold front.
There will be the potential for thunderstorms impacting each
terminal as the front passes, but direct impacts aren't certain so
maintained VCTS for now. Storms are also expected to gradually
weaken with time and southern extent. In the strongest storms, heavy
rain, small hail, and wind gusts in excess of 35 kts are possible.
Any storm that passes over will have the capability to reduce
ceilings and visibilities as well.

Otherwise, gusty southerly winds will quickly turn northerly behind
the front. IFR ceilings are expected to follow the front as well and
stick around through tomorrow morning. Ceilings will improve to MVFR
thereafter and will likely remain sub-VFR through the afternoon.

Jaja

&&

.CLIMATE...
Issued at 253 AM CST Thu Feb 29 2024

Another round of very warm weather is expected this weekend into
early next week. Daily record high temperatures are possible. The
table below lists the record highs at the climate locations in our
service area.

		  MON MARCH 4
St Louis  79 in 1974
Columbia  80 in 1938
Quincy    73 in 1961

Record Max Minimums for March 4
St Louis   57 in 1992
Columbia   56 in 1983
Quincy     58 in 1983

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 4, 2:20 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
220 PM CST Mon Mar 4 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
220 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening through the overnight
hours. Some of these storms may be strong to severe, with large hail
and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance of thunderstorms Thursday through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through the overnight
hours.

Britt

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.